North Carolina, 2011

Hail in North Carolina, June 26, 2011

June 26, 2011 · NWS ILM · 1 event in 1 county or zone

A brief period of penny size hail in New Hanover County, North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A brief period of penny size hail in New Hanover County, North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 26, 10:11 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 26, 10:11 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT SUN JUN 26 2011

.SYNOPSIS...
A SUMMERTIME AIR MASS WILL PREVAIL AS WESTERN ATLANTIC HIGH
PRESSURE EXTENDS INTO THE AREA THROUGH TUESDAY. A COLD
FRONT WILL APPROACH THE AREA FROM THE NORTHWEST LATE TUESDAY
BRINGING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS. THIS FRONT
SHOULD PUSH SOUTH OF THE AREA BY LATE WEDNESDAY AS HIGH PRESSURE
BUILDS FROM THE NORTH THURSDAY THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM SUNDAY...WEAK FRONT DRAPED ACROSS THE ILM CWA HAS
CREATED A VERY HUMID MORNING AS MOISTURE POOLS ALONG THE BOUNDARY
IN THE ABSENCE OF ANY SIGNIFICANT WIND TO MIX IT OUT. DEWPOINTS
REMAIN WELL IN THE 70S EAST OF I-95...IN CONTRAST TO DEWPOINTS
NEAR 60 FARTHER INLAND. HOWEVER...THE DEEP MOISTURE REMAINS
LIMITED AND THUS THE DROUGHT CONTINUES. ANY POPS THIS AFTERNOON
WILL BE LIMITED TO ISOLATED STORMS THAT MIGHT DEVELOP OUT OF THE
PYROCUMULUS FROM THE JUNIPER ROAD FIRE IN NE PENDER COUNTY.

OTHERWISE A DRY FORECAST WITH TEMPS CLIMBING WELL INTO THE 90S
AWAY FROM THE COAST. DEWPOINTS SHOULD COME DOWN A BIT WITH DEEPER
MIXING...SO HEAT INDICES WILL TOP OUT NEAR 100.

ANOTHER MUGGY NIGHT AHEAD AS THE PATTERN REMAINS RATHER STAGNANT.
MINS ALSO CLOSE TO PERSISTENCE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...A FAIRLY TYPICAL SUMMER TIME AIR MASS WILL BE
PRESENT THROUGH THE SHORT TERM WITH LOCAL AREA REMAINING ON THE
WESTERN PERIPHERY OF BERMUDA HIGH. PIEDMONT TROUGH BECOMES MORE
PRONOUNCED WITH GRADIENT TIGHTENING AND WINDS PICKING UP SLIGHTLY
THROUGH THE PERIOD...ESPECIALLY HEADING INTO TUES NIGHT AS COLD
FRONT APPROACHES THE CAROLINAS.  OVERALL EXPECT SEA BREEZE
BOUNDARY AND TROUGH INLAND TO REMAIN DRIVING FORCE FOR CONVECTION
ON MON WHICH MAY BE ENHANCED BY PASSING SHORTWAVE LATE MON. BY
TUES A COLD FRONT WILL REACH THE CAROLINAS FROM THE NORTHWEST WITH
BEST CHC OF MORE WIDESPREAD SHWRS/TSTMS. GFS/NAM SHOWING PCP
WATER VALUES ABOVE 2 INCHES. MAX TEMPERATURES BOTH DAYS SHOULD
REACH THE LOW TO MID 90S WITH MINS OF 70 TO 75 EXPECTED EACH
NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 3 AM SUNDAY...LATEST GFS RUN BRINGS COLD FRONT THROUGH THE
AREA ON WED RATHER THAN HANGING IT UP. PCP WATER VALUES UP AROUND 2
INCHES WED AFTN DROP TO LESS THAN AN INCH BY THURS MORNING AND
REMAIN FAIRLY LOW THROUGH SAT. THEREFORE BEST CHC OF PCP WILL COME
WITH COLD FRONT AND THEN DRIER WEATHER WILL MAKE ITS WAY IN LATE WED
INTO THURS AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH. IF THIS
SCENARIO HOLDS TRUE...WE MAY SEE DEWPOINT TEMPS IN THE MID 60S THURS
THROUGH EARLY SAT. THIS WILL ALLOW OVERNIGHT LOWS TO DROP A COUPLE
OF DEGREES BELOW NORMAL WHILE AFTERNOON HIGHS SHOULD BE RIGHT AROUND
NORMAL...AROUND 90 MOST PLACES.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AS OF 12Z...HIGH CONFIDENCE IN VFR ONCE FOG/STRATUS BURNS OFF THIS
MORNING.

CONCERN OF THE MORNING WILL BE TRYING TO TIME IMPROVEMENTS FROM THE
IFR FOG/STRATUS CURRENTLY IMPACTING ILM/FLO/LBT. LATE JUNE
INSOLATION SHOULD RAPIDLY BURN OFF FOG AND LIFT STRATUS.
HOWEVER...WITH PG BEING ALMOST NON EXISTENT THE WINDS WILL BE VERY
LIGHT AND FREQUENTLY THIS ALLOW STRATUS TO PERSIST LONGER THAN
GUIDANCE SUGGESTS. FOR THIS REASON HAVE CONTINUED IFR STRATUS AT
FLO/LBT FOR A FEW HOURS BEFORE LIFTING INTO A SCT CU DECK. ILM
SHOULD LIFT ABOVE IFR BY THE VALID TIME OF THIS TAF SET. THE MYRTLES
HAVE AVOIDED ANY IFR AND WILL REMAIN VFR TODAY.

VERY LIGHT SYNOPTIC FLOW MEANS THE ONLY WIND OF NOTE WILL BE WITH A
RAPIDLY ADVANCING SEA BREEZE. ILM/CRE/MYR WILL ALL TURN SE AROUND 10
KTS EARLY THIS AFTN AND PERSIST THROUGH THE NIGHT...WHILE INLAND
TERMINALS WILL BE LIGHT AND VARIABLE THROUGH THE VALID PERIOD.

SOME GUIDANCE HINTING THAT REMNANTS OF AN MCS WILL TRY TO TRIGGER
CONVECTION ACROSS SC OVERNIGHT. ATTM AM NOT BUYING TOO MUCH INTO
THIS DUE TO DRY AIR ALOFT AND WILL NOT INTRODUCE IN TAFS...BUT WILL
MENTION HERE AND UPDATE AS EVOLUTION BECOMES MORE CLEAR. OTRW THERE
MAY BE SOME FOG AT THE COASTAL TERMINALS TOWARDS MONDAY MORNING BUT
LLJ MAY BE JUST STRONG ENOUGH TO KEEP VSBYS ABOVE IFR.

EXTENDED OUTLOOK...AFTERNOON ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM SUNDAY...LIGHT AND VARIABLE WINDS OVER THE COASTAL
WATERS THIS MORNING WILL PICK UP OUT OF THE SOUTH AS THE SEABREEZE
CIRCULATION DOMINATES THE WIND FIELD. SEAS CURRENTLY 2-3 FT AND
DOMINATED BY RESIDUAL 6-SECOND SOUTHERLY WAVE...PRESUMABLY LEFT
OVER FROM SATURDAY. WILL MAINTAIN STATUS QUO WITH THE SEA
STATE...AS THE ONLY CHANGE TONIGHT WILL BE A SLIGHT VEERING OF THE
WIND TO SW.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...GRADIENT TIGHTENS UP THROUGH THE PERIOD AS
BERMUDA HIGH PUSHES WESTWARD AND TROUGH BECOMES MORE PRONOUNCED
OVER INLAND CAROLINAS. THEREFORE WILL SEE WINDS INCREASE OUT OF
THE SW UP TO 15 TO 20 KTS BY LATE MON INTO TUES. THIS WILL PUSH
SEAS BACK UP TO 3 TO 4 FT. SOUTH TO SOUTHWEST FLOW WILL CONTINUE
AROUND BERMUDA HIGH THROUGH TUES INTO WED. WINDS SHOULD PICK UP
CLOSER TO A SOLID 20 KTS TUES IN A TIGHTENED GRADIENT FLOW AS COLD
FRONT APPROACHES THE CAROLINAS FROM THE NORTHWEST. THIS SHOULD
DRIVE SEAS UP TO AT LEAST 3 TO 5 FT BY TUES NIGHT IN A SHORTER
PERIOD WIND WAVE. WNA SHOWING SEAS REACHING SMALL CRAFT CONDITIONS
OVERNIGHT TUES WITH WINDS UP TO 25 KTS OUT OF THE SOUTHWEST.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 3 AM SUNDAY...STRONG SW FLOW IN TIGHTENED GRADIENT AS COLD
FRONT REACHES THE CAROLINAS. WNA SHOWS WINDS AND SEAS PEAKING WED
MORNING AND THEN DIMINISHING THROUGH WED NIGHT. EXPECT SW WINDS
AROUND 20 KTS WITH SEAS POSSIBLY REACHING NEAR SCA THRESHOLDS EARLY
WED MORNING. LATEST MODEL RUNS SHOW SHIFT IN WINDS ASSOCIATED WITH
COLD FRONT...TURNING NORTHERLY AND THEN VEERING AROUND TO THE
NORTHEAST AND THEN EAST BY THE END OF THE PERIOD. SEAS SHOULD BE
BACK DOWN TO 2 TO 4 FT BY THURS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RAS
AVIATION...JDW
Hazardous weather outlook, Jun 26, 3:44 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SUN JUN 26 2011

NCZ105-106-270845-
INLAND PENDER-COASTAL PENDER-
444 AM EDT SUN JUN 26 2011

...DENSE SMOKE ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

...AIR QUALITY ALERT CODE PURPLE UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

DENSE SMOKE ADVISORY.

AIR QUALITY ALERT CODE PURPLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-108>110-SCZ017-023-024-032-033-039-053>056-270845-
ROBESON-BLADEN-COLUMBUS-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
444 AM EDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-270845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
444 AM EDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-270845-
INLAND NEW HANOVER-
444 AM EDT SUN JUN 26 2011

...AIR QUALITY ALERT CODE PURPLE UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AIR QUALITY ALERT THROUGH MIDNIGHT TONIGHT FOR NEW HANOVER COUNTY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, Jun 26, 11:16 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1216 PM EDT SUN JUN 26 2011

NCZ107>110-261715-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-
INLAND NEW HANOVER-
1216 PM EDT SUN JUN 26 2011

...STRONG THUNDERSTORMS MOVING ALONG THE COAST...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR CAROLINA BEACH EXTENDING TO THE
WEST TO JUST NORTH OF SUPPLY. THESE STORMS ARE NEARLY STATIONARY AND
ARE PRODUCING VERY HEAVY RAIN...LIGHTNING...STRONG WINDS AND
POSSIBLY SMALL HAIL.

COMMUNITIES IN THE PATH OF THESE STORMS ARE CAROLINA BEACH...
BISHOP...BOILING SPRING LAKES...CIVIE TOWN...LONG BEACH...
MASONBORO...MILL CREEK...MYRTLE GROVE...OAK ISLAND...SILVER LAKE...
SOUTHPORT AND SUPPLY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3407 7787 3397 7790 3390 7794 3383 7796
      3385 7802 3388 7802 3390 7811 3391 7817
      3396 7832 3420 7829 3420 7780

15

The radar

The Wilmington radar (KLTX), 62 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Hanover

When
June 26, 11:58 AM EST to 11:59 AM EST
Where
New Hanover County, 1.33 mi WSW of Baymeade
Measured
0.75 in hail
Reported by
Public
Coordinates
34.260, -77.840

Hail to the size of pennies was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328632.